Massachusetts, 2022

Damaging Winds in Massachusetts, July 12, 2022

July 12, 2022 · NWS ALY · 9 events in 1 county or zone

A line of strong to severe thunderstorms ahead of an approaching cold front resulted in multiple wind damage reports across western Massachusetts during the afternoon and evening hours on Tuesday July 12, 2022. A NWS Storm Survey concluded an area of straight line wind damage with estimated wind speeds of 85 mph occurred across the Town of Lenox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of strong to severe thunderstorms ahead of an approaching cold front resulted in multiple wind damage reports across western Massachusetts during the afternoon and evening hours on Tuesday July 12, 2022. A NWS Storm Survey concluded an area of straight line wind damage with estimated wind speeds of 85 mph occurred across the Town of Lenox. There was one fatality reported just south of Lenox (Berkshire County) due to a large tree falling onto a pickup truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 2:32 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 12, 2:32 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
332 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A frontal system will bring rounds of showers and thunderstorms
into this evening with some strong to severe thunderstorms this
afternoon. An upper level disturbance will slowly move across
the area Wednesday and Thursday with additional shower chances.
Drier weather looks to return Friday into Saturday with high
pressure returning.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 306 pm...Severe Thunderstorm Watch #460 has been expanded
and now includes Albany, Columbia, Greene, Rensselaer, Ulster,
Bennington and Windham counties. It remains in effect for
Saratoga, Schenectady, Schoharie, Warren, Washington, Fulton,
Montgomery, Hamilton and Herkimer counties. The watch is in
effect until 7 pm.

The 18Z ALY sounding has surface-based and MU CAPE of 992 J/kg.
SPC analysis indicates surface-based CAPE across the area of
1500-2000 J/kg. Storms across the area have been tall with
strong cores aloft and along with bowing segments.

Adjusted pops to better reflect coverage of ongoing convection
and expected.

.Previous [1130 AM]...adjusted POPs downwards to account for
the ongoing dry break from showers/storms in place late this
morning; however, TYK radar shows convection firing in the Tug
Hill with a few isolated showers in the southern/western
Adirondacks. SPC mesoanalysis shows 1000-2000J/kg of SBCAPE over
western NY where dew points are higher in the low 70s. While
the air mass over eastern NY and western New England features
lower dew points and thus lower SBCAPE, the upstream air mass
should push downstream into the Adirondacks and western Mohawk
Valley through early afternoon as the trough currently in
Ontario swings eastward. The combination of increasing height
fall ahead of the trough and an incoming unstable air mass
should erode away the slight cap in place seen on the 12 UTC ALY
sounding and allow isolated to scattered storms to develop this
afternoon. Factors that may limit convection from becoming too
widespread stems from rather unimpressive mid-level lapse rates
at just near 5.5 - 6C/km and ambiguous low-level forcing
although latest GOES16 satellite imagery suggests a pre-frontal
trough or lake breeze boundary is tracking eastward through
western/central NY which could help provide a focus for
convection.

Based on the latest CAMS, storms should initially track into
areas north/west of Albany early this afternoon before pushing
south/east of the Capital District mainly after 18-19 UTC. A
nearly unidirectional shear profile with effective shear
impressively ranging 45-55kts should allow storms to organize
and grow upscale, assuming the low-level forcing is strong
enough to initiate convection. Latest CAMs suggests that storms
could morph into storm clusters as they grow upscale and remain
in a favorable shear environment. With DCAPE values 500 -
1000J/kg, damaging winds should be the main hazard. SPC
maintained the slight risk over much of the Northeast with its
13 UTC update but did introduce an enhanced risk for parts of
the mid- Atlantic. ALY plans to launch an 18 UTC sounding to
sample the incoming air mass.

Previous discussion...During the day today, upper-level
troughing and a surface cold front will advance from the west.
Guidance is suggesting multiple rounds or clusters of showers
and thunderstorms are expected throughout the day and into the
evening. The morning hours will generally consist of occasional
showers and possible rumbles of thunder favoring areas along and
north of I-90 through the morning hours. Will reintroduce a
slight chance for thunder for this activity as instability is
expected to increase. Additional showers and thunderstorms are
expected this afternoon with perhaps a couple of discrete or
multicell clusters tracking from northwest to southeast across
the forecast area. Most of this activity should wind down early
this evening leaving mainly dry weather for tonight. While hi-
res guidance varies regards to location and timing of activity
throughout the day, there was enough confidence to place most if
not the entire forecast area in likely pops at some point
during this event.

Dynamics should be in place for a few stronger to perhaps severe
thunderstorms. The one question regarding this potential is the
amount of cloud debris and shower activity this morning and if
it will dampen chances for some areas (especially for areas
north and west of Albany). The overall wind field will be rather
impressive with 0-6km bulk shear values between 50-60 kt. Our
region will also be located within the right entrance region of
an 80-100 kt upper level jet as well as mid- level flow in the
50-60 kt range and a 25-35 kt low- level jet. Given moderately
strong/roughly unidirectional flow, fast-moving storms should
organize locally, with the stronger storms/clusters becoming
capable of producing strong to locally damaging wind gusts and
marginal hail.

Outside of these thunderstorms, it will be warm and humid with a
continued southerly breeze. Some wind gusts in the 20-30 mph
range cannot be ruled out outside of thunderstorms. Highs should
range from the 70s across the higher elevations to the 80s to
perhaps near 90 in the valleys.

Once showers end this evening, partial clearing is expected
which, with winds trending light to calm and humidity levels
remaining high, could result in patchy fog. Some isolated
showers cannot be ruled out across the Adirondacks. Lows will
dip into the mid-50s to mid-60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday and Thursday will feature upper-level troughing across
the region with a few embedded shortwaves passing through the
trough axis. While precipitable water values will be lower and
dewpoints will be slightly reduced, there should be enough lift
as well as weak instability for isolated to scattered showers
and thunderstorms each day. Skies should turn partly cloudy
during this period due to the cool mid-level air aloft. Highs
both days will range from the upper 60s to mid- 70s across the
higher elevations to the upper 70s to upper 80s in the valleys.

High pressure will attempt to build into the region from the
west Thursday night bringing a drier air mass and end to shower
chances. Skies should turn mostly clear as well. Lows Thursday
night will dip into the upper 40s to lower 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The extended forecast opens with tranquil weather as the mid and
upper level trough moves east of the region, as surface high
pressure ridges in from the Great Lakes Region for Friday, and
moves over NY and New England to open the weekend. A return of
low-level moisture and humidity levels will increase to close
the weekend, as an upper level disturbance and a weak cold front
will approach from the west to open next week, as temps run a
little above normal

Fri-Fri night...Most of the medium range guidance and the
ensembles have the mid and upper level trough axis move down
stream of eastern NY and western New England during the day.
There is an isolated threat for a shower south and east of
Albany over the southern Taconics, Berkshires and NW CT with the
remnant cold pool aloft with the trough, but mainly dry weather
is forecast with the sfc anticyclone building in from the west.
Sfc dewpoints will be in the upper 40s to upper 50s. H850 temps
of +11C to +13C on the 00Z GFS would support max temps near or
slightly below seasonal values with upper 70s to lower 80s in
the valleys and over the hills with some upper 60s to mid 70s
over the mtns. The sfc anticyclone builds eastward over NY and
New England Fri night with ideal radiational cooling conditions
with lows in the 50s with a few upper 40s over the southern
Adirondacks, and a few readings near 60F in the mid Hudson
Valley and NW CT.

Sat-Sat night...The mid and upper level flow becomes zonal over
the Northeast. The sfc anticyclone shifts east of the New
England Coast. Partly to mostly sunny and pleasant conditions
are expected with sfc dewpts remaining in the 50s. Some low to
mid level warm advection occurs with H850 temps rising to +13C
to +15C. Highs will be slightly warmer than FRI with low to mid
80s in the valleys. A few upper 80s are possible in the mid
Hudson Valley with 70s to lower 80s over the higher terrain. A
return southerly flow of more humid air occurs Sun night with
the sfc high off the East Coast. Mid and upper level heights
increase slightly. Lows will be in the mid 50s to mid 60s.

Sun-Mon...Typical summer-time warmth and humidity will
overspread the region to close the weekend and open next week.
Some spread continues in the medium range guidance/ensembles on
the timing of the next cold front and short-wave trough
approaching from the west. We kept a low chance of showers and
thunderstorms in the forecast based on the NBM guidance, as this
activity will likely be tied to the diurnal heating and the
increase of low-level moisture and humidity. It will become
moderately humid with dewpoints in the 60s. Max temps should
rise a little above normal for mid July, as the subtropical
ridging off the East Coast attempts to ridge in. Max temps in
the mid and upper 80s in the valley areas, and mid 70s to lower
to mid 80s over the hills and mtns. A muggy night is expected
Sunday night with lows in the 60s with some upper 50s over the
higher terrain. The short-wave trough and its attendant weak
cold front approach from the lower Great lakes Region Monday
with a chance of mainly afternoon showers and thunderstorms with
temps running above normal ahead of the boundary and upper
level disturbance. The latest GFS dampens this feature out
compared to the 00Z ECMWF as the subtropical ridge off the East
Coast builds in.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Conditions are currently VFR at all terminals with few-sct cu at 5-7
kft and unrestricted vsbys. Clusters of thunderstorms are moving
eastward across the northern portions of the forecast area, but
coverage will expand to the east and southeast through the
afternoon. Storms will begin affecting GFL around 18Z, ALB after
19Z, PSF after 20Z, and POU after 21Z. During storms, cigs and vsbys
could easily be reduced to MVFR levels with possible reduction to
IFR. Storms should move out of the region after 00Z Wednesday.
Overnight, GFL and POU may develop fog, but confidence is not high
enough to include explicit IFR conds, so have included MVFR vsby and
sct low clouds. Otherwise, few-sct cu at 4-5 kft are likely through
the TAF period to 18Z Wednesday. Some showers are possible at PSF
from 12-16Z Wednesday, but confidence is currently only high enough
for use of PROB30 group.

Winds are currently 5-15 kt gusting 15-22 kt out of the south.
Passing storms may include higher gusts in excess of 35 kt. After
00Z Wednesday, winds decrease to light and variable at all
terminals. ALB and PSF may see increased winds out of the west in
the evening and overnight, but winds will otherwise remain light and
variable through the TAF period to 18Z Wednesday.

Outlook...

Wednesday Night: Low Operational Impact. Isolated SHRA.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A frontal system will bring rounds of showers and thunderstorms
into this evening with a few strong to possibly severe
thunderstorms this afternoon. An upper level disturbance will
slowly move across the area Wednesday and Thursday with
additional shower chances. Drier weather looks to return Friday
into Saturday with high pressure returning.

The RH values will lower to 50 to 70 percent today, then rebound
to 90 to 100 percent tonight. RH values lower to 40 to 60
percent on Wednesday.

Wind will be south to southwesterly at 10-20 mph with a few
gusts to 30 mph through this afternoon, then become westerly at
less than 10 mph tonight. Westerly wind will continue on
Wednesday at 7-14 mph.

&&

.HYDROLOGY...
A frontal system will bring rounds of showers and thunderstorms
into this evening with a few strong to possibly severe
thunderstorms this afternoon. An upper level disturbance will
slowly move across the area Wednesday and Thursday with
additional shower chances. Drier weather looks to return Friday
into Saturday with high pressure returning.

The greatest coverage of showers appears to be across areas
north and west of Albany with amounts of 0.25 to 0.75 of an inch
common. Elsewhere, amounts may vary depending on where showers
and thunderstorms develop, though 0.10 to 0.40 of an inch is
possible. The fast movement of these showers should prevent any
hydrological issues as most of the region need the rain and
flows are low.

There are additional chances for showers and possible
thunderstorms Wednesday and Thursday but amounts look to be
generally insignificant and more localized.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/Rathbun
NEAR TERM...IAA/Rathbun/Speciale
SHORT TERM...Rathbun
LONG TERM...Wasula
AVIATION...Picard
FIRE WEATHER...Rathbun
HYDROLOGY...Rathbun
Hazardous weather outlook, Jul 12, 3:07 AM EST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 AM EDT Tue Jul 12 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
407 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms across most of
eastern New York and western New England today. Damaging wind gusts
are the primary threat from these storms. Large hail and an isolated
tornado are a secondary threat but cannot be ruled out. The main
window for severe storms is between 1 and 8 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any reports of severe
weather to the National Weather Service in Albany New York.

In the hours before

Local storm report, Jul 12, 3:11 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     CORINTH                 43.25N  73.83W
07/12/2022                   SARATOGA           NY   911 CALL CENTER

            DOWNED TREES AND WIRES NEAR CORINTH. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER ALY2203340

LMP
Special weather statement, Jul 12, 3:13 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
413 PM EDT Tue Jul 12 2022

NYZ053-054-059>061-122045-
Eastern Columbia NY-Western Rensselaer NY-Eastern Greene NY-
Western Columbia NY-Eastern Rensselaer NY-
413 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northeastern
Columbia, northeastern Greene and southern Rensselaer Counties
through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nassau to Coxsackie. Movement was east at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatham, Nassau, New Baltimore, Stephentown, Coxsackie, New Lebanon,
Valatie, Austerlitz, Kinderhook, Ghent, Stockport, Stuyvesant,
Canaan, East Nassau, Brookview, Van Hoesen Station, Jacks Corners,
Rossman, Rayville and Otter Hook.

This includes the following highways...
 Interstate 90 near exit 10.
 Interstate 87 near exit 21B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central New York.

&&

LAT...LON 4223 7346 4234 7390 4246 7380 4247 7378
      4248 7378 4258 7370 4257 7333
TIME...MOT...LOC 2013Z 284DEG 28KT 4254 7362 4233 7380

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CS
Local storm report, Jul 12, 3:14 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     FORT EDWARD             43.27N  73.58W
07/12/2022                   WASHINGTON         NY   911 CALL CENTER

            DOWNED TREES NEAR FORT EDWARD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER ALY2203341

LMP
Local storm report, Jul 12, 3:16 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     CHESTERTOWN             43.65N  73.80W
07/12/2022                   WARREN             NY   911 CALL CENTER

            DOWNED TREES. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2203342

LMP
Local storm report, Jul 12, 3:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MANCHESTER              43.16N  73.07W
07/12/2022                   BENNINGTON         VT   911 CALL CENTER

            MULTIPLE TREES DOWN AND PEA SIZED HAIL NEAR MANCHESTER.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2203343

LMP
Local storm report, Jul 12, 3:32 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 S ARGYLE              43.18N  73.50W
07/12/2022                   WASHINGTON         NY   911 CALL CENTER

            DOWNED TREED NORTH OF GREENWICH. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER ALY2203344

LMP

The radar

The Albany radar (KENX), 63 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 12, 3:48 PM EST
Where
Berkshire County, 1.53 mi E of Richmond Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -73.350

Downed power lines and half inch diameter hail was reported.

Thunderstorm Wind, Berkshire

When
July 12, 3:57 PM EST
Where
Berkshire County, 2.04 mi E of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.330, -73.290

Lenox Police reported that a 56 year old man was killed when a large tree came down in the travel line onto his pickup truck at the intersection of Route 7 and Old Stockbridge Road. Report was obtained via a local newspaper.

Thunderstorm Wind, Berkshire

When
July 12, 3:58 PM EST
Where
Berkshire County, 2.04 mi E of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.330, -73.290

A downed large tree was blocking Fox Hollow Road.

Thunderstorm Wind, Berkshire

When
July 12, 3:58 PM EST to 4:02 PM EST
Where
Berkshire County, 1.14 mi SSW of Lenox to 1.44 mi SE of Lenox
Measured
73 kt (84 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.356, -73.292

A NWS Storm Survey confirmed straight line wind damage in the Town of Lenox. Damage was sporadic and ranged from broken tree limbs to large diameter trees snapped and uprooted. Damage was most concentrated downwind of large open spaces or lakes. Downed trees blocked many roads and caused numerous power outages. Trees also fell onto homes and cars. Some festival tents were also blown away. The maximum estimated winds were 85 mph with a path length of 1.7 miles and width of 0.8 of a mile.

Thunderstorm Wind, Berkshire

When
July 12, 4:05 PM EST
Where
Berkshire County, 0.69 mi N of Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.290, -73.300

A tree was reported down on East Street.

Thunderstorm Wind, Berkshire

When
July 12, 4:08 PM EST
Where
Berkshire County, 0.86 mi SE of Great Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -73.360

Trained spotter reported a tree downed onto wires.

Thunderstorm Wind, Berkshire

When
July 12, 4:33 PM EST
Where
Berkshire County, 1.02 mi W of East Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.170, -73.050

A tree was reported down on wires.

Thunderstorm Wind, Berkshire

When
July 12, 4:33 PM EST
Where
Berkshire County, 1.24 mi NW of East Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.180, -73.050

A tree was reported down across West Shore Road.

Thunderstorm Wind, Berkshire

When
July 12, 4:33 PM EST
Where
Berkshire County, 0.51 mi E of Otis
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.200, -73.070

Unknown equipment was used to measure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Berkshire2022-07-1256MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044170, 1044181, 1044182, 1044183, 1044179, 1044186, 1044187, 1044188, 1044189.